Alert archive / Kentucky / Flash Flood Warnings in 2004

Flash Flood Warning 72, NWS Jackson, KY

June 12, 2004Morgan County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 12, 2004, 3:49 PM EDT for Morgan County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2004, 3:49 PM EDT (19:49 UTC)
Expired
Jun 12, 2004, 7:00 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Morgan County, KY

The radar

The Jackson,KY radar (KJKL), 34 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 836 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
836 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 121952
FFWJKL
KYC175-122300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
349 PM EDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MORGAN COUNTY IN KENTUCKY.

* UNTIL 700 PM EDT.

* AT 340 PM EDT...DISPATCH REPORTED THAT...IN CROCKETT...DEADINGS 
BRANCH ROAD WAS CLOSED...WITH HIGH WATER RUNNING OVER THE ROAD.

* THE HEAVIEST RAINFALL IS CURRENTLY OVER THE EASTERN PORTIONS OF 
THE COUNTY...WITH PAST RAINS HAVING ALREADY DROPPED IN EXCESS OF TWO 
INCHES OF WATER OVER NORTHEASTERN PORTIONS OF THE COUNTY.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...
ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK
AND MUDSLIDES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3796 8308 3783 8326 3776 8327 3781 8336
          3784 8343 3798 8343 3799 8321

$$

PIEPER
1 follow-up statement
000 
WGUS73 KJKL 122130
FFSJKL
KYC175-122300-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
526 PM EDT SAT JUN 12 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR...

  MORGAN COUNTY

* UNTIL 7 PM EDT

AT 525 PM EDT DOPPLER RADAR INDICATED THAT EXCESSIVE RAINS HAVE 
MOVED OUT OF THE COUNTY FOR THE TIME BEING. HOWEVER ADDITIONAL 
RAINS...THOUGH NOT QUITE AS HEAVY...WILL BE MOVING INTO MORGAN 
COUNTY OVER THE NEXT HOUR OR SO. THE RUN OFF FROM THIS AND THE 
EARLIER RAINS WILL LIKELY CAUSE FLASH FLOODING...THEREFORE THE 
WARNING CONTINUES UNTIL 7 PM EDT. 

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN JACKSON.

LAT...LON 3802 8319 3799 8304 3788 8312 3776 8328
          3789 8351 3794 8345 3798 8344 3810 8329

$$

GREIF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 5:53 AM EDT, 9 hours 56 minutes earlier.

Area forecast discussion, Jun 12, 5:53 AM EDT, 9 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
553 AM EDT SAT JUN 12 2004

.DISCUSSION...

A WEAK STATIONARY FRONTAL BOUNDARY CURRENTLY LIES OVER THE
NORTHEASTERN PORTION OF THE FORECAST AREA. A FEW SHOWERS/STORMS HAVE
FIRED UP OVERNIGHT IN THE PROXIMITY OF THE FRONT...WITH THE BULK OF
THE ACTIVITY BEING JUST TO THE EAST IN WV. THE EASTERN PORTION OF
THE AREA ALSO EXPERIENCED THE MOST RAINFALL LAST EVENING...AND HAS
AREAS OF FOG AND LOW CLOUDS AS A RESULT OF THE COOLED/SATURATED
BOUNDARY LAYER. SUSPECT THAT THE FOG IS A BIT PATCHIER IN NATURE TO
THE SOUTHWEST. WILL REFLECT THE FOG AND LOW CLOUD SITUATION IN THE
FORECAST.

ALL MODELS REDEVELOP/JUMP THE FRONT TO THE NORTHEAST TODAY...LEAVING
EASTERN KY FULLY IN THE WARM SECTOR FOR THE NEXT FEW DAYS. FORECAST
SOUNDINGS AND MOS NUMBERS SUGGEST THAT SCATTERED CONVECTION WILL
DEVELOP DURING THE DAYTIME. WITHOUT ANY SIGNIFICANT WX FEATURES ONCE
THE FRONT LEAVES...THINK WE WILL CONTINUE TO HAVE A DIURNAL NATURE
TO THE PRECIP. HOWEVER...FORECAST SOUNDINGS INDICATE THAT IT WOULD
NOT TAKE MUCH TO SET SOMETHING OFF EVEN AT NIGHT. WITH WEAK WARM AIR
ADVECTION IN THE LOW LEVELS AT NIGHT...AM CONCERNED THAT EVEN SMALL
DISTURBANCES COULD BE ENOUGH TO CAUSE CONVECTION. THUS...HAVE USED A
SMALL TO MID CHANCE POP DURING OVERNIGHT/MORNING HOURS AND A MID TO
HIGH CHANCE POP DURING AFTERNOON EVENING HOURS.

THE MOST SIGNIFICANT DISAGREEMENT IN THE MODELS COMES INTO PLAY FROM
MONDAY ONWARD. THE GFS BRINGS A COLD FRONT THROUGH THE AREA MONDAY
EVENING...WHILE THE ETA HOLDS THE TRUE FRONTAL BOUNDARY WELL TO THE
NORTH. THE GFS SURFACE FEATURES LOOK SUSPECT ON SUNDAY NIGHT AND
MONDAY...WITH VERY HEAVY PRECIP...A QUICKLY DEEPENING SURFACE
LOW...AND A SMALL POTENT MID/UPPER LEVEL VORT MAX OVER THE MIDWEST.
IT WOULD APPEAR THAT THERE IS TROUBLE HANDLING CONVECTION. AS A
RESULT OF THE LOW PRESSURE SYSTEM...THE FRONT IS PROPELLED
SOUTHEASTWARD ON THE GFS. HAVE LEANED TOWARD THE LESS AGGRESSIVE ETA
FOR EARLY IN THE WEEK.  THIS MEANS HIGHER DEW POINTS AND HIGHER POPS
ON TUESDAY THAN THE MEX NUMBERS SHOW.

FOR TEMPS...HAVE USED A COMPROMISE OF THE GFS MOS AND NGM MOS OVER
THE NEXT FEW DAYS...THINKING THAT GFS MOS HIGH TEMPS MIGHT NOT BE
QUITE WARM ENOUGH.
&&

.PREV DISCUSSION...

1010 PM EDT FRI JUN 11 2004

OVERALL...FORECAST IS IN GOOD SHAPE. UPDATE THIS EVENING TO DROP
SEVERE THUNDERSTORM WATCH. MOST THUNDERSTORM ACTIVITY HAS ENDED.
ONLY AN ISOLATED SHOWER...THUNDERSHOWER POPPING UP FROM TIME TO
TIME. BOUNDARY ACROSS OUR CWA...ORIENTED FROM NORTHWEST TO
SOUTHEAST...PROVIDING A FOCUS FOR ISOLATED ACTIVITY. ADJUSTED POPS
DOWN FOR REST OF OVERNIGHT. ALSO INTRODUCED PATCHY FOG...ESPECIALLY
FOR AREAS WHICH HAVE SEEN PRECIP. OTHERWISE...MADE SOME MINOR
ADJUSTMENTS TO TEMPS AND DEW POINTS IN GRIDS...TO COME IN LINE WITH
CURRENT TRENDS IN HOURLY OBS.

UPDATED ZONES ALREADY OUT.

554 PM EDT FRI JUN 11 2004

MESOETA SOUNDINGS DEPICTED DEEP LAYER MOISTURE AND SUFFICIENT
INSTABILITY TO SUPPORT STORMS INTO EVENING HOURS OF DAY ONE...SO
WENT WITH LIKELY POPS IN NORTHERN COUNTIES AS WESTERN EDGE OF SQUALL
LINE MOVES SOUTHWARD THROUGH EAST CENTRAL KENTUCKY. SOME CELLS STILL
FIRING UP HEAR WESTERN EDGE OF THIS LINE IN NORTHERN REGION OF WATCH
BOX. WENT WITH CHANCE POPS FOR REST OF CWA IN CASE NEW STORMS FIRE
UP BEFORE SUNSET IN STILL MOIST...UNSTABLE AIR MASS. WENT VERY CLOSE
TO GFS MOS FOR TEMPS FOR THE SHORT TERM...AS A VERY WARM...HUMID AIR
MASS IS GOING TO STAY IN PLACE FOR THE NEXT SEVERAL DAYS...WITH
LIGHT SOUTHERLY TO SOUTHWESTERLY WINDS. ANOTHER MCS SHOULD FORM
ALONG NEARLY STATIONARY FRONTAL BOUNDARY TO THE NORTH AND DIVE
SOUTHWARD ONCE AGAIN FOR SUNDAY AFTERNOON INTO MONDAY MORNING. A
FORWARD PROPAGATING MCS WILL BE POSSIBLE AS STORMS THAT FORM IN
SOUTHERN IN/OH WILL HAVE LARGE AMOUNTS OF MOIST AIR TO FEED OFF OF
IN CENTRAL AND EASTERN KENTUCKY ON SUNDAY AND MONDAY. USED A BLEND
OF THE GFS AND MESOETA MODEL OUTPUT FOR TIMING AND AREAL COVERAGE OF
PRECIP AND SKY COVER FOR SUNDAY AND MONDAY.
&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

HAL
Hazardous weather outlook, Jun 12, 9:19 AM EDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
919 AM EDT SAT JUN 12 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-131100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
919 AM EDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THE STORM
PREDICTION CENTER INDICATES THERE IS A SLIGHT RISK THAT SOME OF THE
STORMS COULD PRODUCE LARGE HAIL...ESPECIALLY NEAR AND NORTH OF
INTERSTATE 64.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH TUESDAY NIGHT. THE
STORM PREDICTION CENTER INDICATES THERE IS A SLIGHT RISK THAT SOME OF
THE STORMS MAY BE SEVERE ON SUNDAY AND MONDAY...WITH A THREAT OF HIGH
WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE MAY BE NEEDED TODAY THROUGH MONDAY.

HAL

In the hours before

Local storm report, Jun 12, 2:49 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
249 PM EDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     2 W BANDY               37.29N 84.54W
06/12/2004                   PULASKI            KY   LAW ENFORCEMENT

            DISPATCH REPORTED SEVERAL TREES DOWN ALONG HIGHWAY 70
            BETWEEN EUBANK AND BANDY.

&&

RAY
Local storm report, Jun 12, 3:26 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
326 PM EDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0236 PM     HAIL             MOREHEAD                38.19N 83.44W
06/12/2004  1.00 INCH        ROWAN              KY   PUBLIC

0305 PM     TSTM WND DMG     7 N WHITLEY CITY        36.83N 84.48W
06/12/2004                   MCCREARY           KY   LAW ENFORCEMENT

            DISPATCH REPORTED TREES DOWN ALONG HIGHWAY 90.

0310 PM     HAIL             WHITLEY CITY            36.72N 84.48W
06/12/2004  0.75 INCH        MCCREARY           KY   LAW ENFORCEMENT

            DISPATCH REPORTED 3/4 INCH HAIL IN WHITLEY CITY.

0311 PM     TSTM WND DMG     2 E WIBORG              36.81N 84.45W
06/12/2004                   MCCREARY           KY   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED SEVERAL LARGE LIMBS DOWN.

0311 PM     HAIL             2 E WIBORG              36.81N 84.45W
06/12/2004  1.00 INCH        MCCREARY           KY   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED QUARTER SIZE HAIL IN BEULAH
            HIEGHTS.

&&

RAY
Local storm report, Jun 12, 3:39 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
339 PM EDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             4 W PRESTONSBURG        37.67N 82.84W
06/12/2004  1.00 INCH        FLOYD              KY   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED HAIL ON ROUTE 114.

0310 PM     TSTM WND DMG     3 W PRESTONSBURG        37.67N 82.82W
06/12/2004                   FLOYD              KY   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED TREES DOWN ON HIGHWAY 404 OFF OF
            HIGHWAY 114.

0310 PM     HAIL             2 WNW PRESTONSBURG      37.68N 82.80W
06/12/2004  1.00 INCH        FLOYD              KY   BROADCAST MEDIA

            MEDIA...TV WEATHERCASTER REPORTED HAIL ALONG HIGHWAY 114.

&&

RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:04 PM EDTSevere Thunderstorm WarningJKLLetcher56 min
Jun 12, 2:02 PM EDTFlash Flood WarningJKLFleming3 hr
Jun 12, 2:08 PM EDTSevere Thunderstorm WarningJKLPulaski37 min
Jun 12, 2:35 PM EDTFlash Flood WarningJKLRowan3 hr
Jun 12, 2:36 PM EDTSevere Thunderstorm WarningJKLRowan39 min
Jun 12, 2:48 PM EDTSevere Thunderstorm WarningJKLMenifee42 min
Jun 12, 3:05 PM EDTFlash Flood WarningJKLMenifee3 hr
Jun 12, 3:06 PM EDTSevere Thunderstorm WarningJKLMcCreary39 min
Jun 12, 3:13 PM EDTSevere Thunderstorm WarningJKLFloyd47 min
Jun 12, 3:36 PM EDTSevere Thunderstorm WarningJKLClay39 min
Jun 12, 3:44 PM EDTFlash Flood WarningJKLElliott3 hr
Jun 12, 3:57 PM EDTFlash Flood WarningJKLFloyd, Martin3 hr
Jun 12, 4:26 PM EDTFlash Flood WarningJKLJohnson, Pike6 hr
Jun 12, 4:37 PM EDTFlash Flood WarningJKLBath, Fleming6 hr
Jun 12, 4:45 PM EDTSevere Thunderstorm WarningJKLFloyd45 min
Jun 12, 4:48 PM EDTFlash Flood WarningJKLEstill6 hr
Jun 12, 5:31 PM EDTSevere Thunderstorm WarningJKLWayne44 min
Jun 12, 5:42 PM EDTFlash Flood WarningJKLRowan5 hr
Jun 12, 5:55 PM EDTTornado WarningJKLWayne20 min
Jun 12, 5:59 PM EDTFlash Flood WarningJKLWayne3 hr
Jun 12, 6:03 PM EDTFlash Flood WarningJKLMcCreary4 hr
Jun 12, 6:05 PM EDTFlash Flood WarningJKLLetcher3 hr
Jun 12, 6:35 PM EDTFlash Flood WarningJKLElliott2 hr
Jun 12, 6:51 PM EDTFlash Flood WarningJKLMorgan2 hr

Nearby

Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.